Hail, McDowell
- When
- May 5, 4:28 PM EST
- Where
- McDowell County, 2.59 mi ENE of Capels
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.470, -81.560
Following a period of sunshine earlier in the day, thunderstorms formed across southwest Virginia and southeast Kentucky during the late afternoon of the 5th as a low pressure system approached. These storms moved into southern West Virginia that evening, producing hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Following a period of sunshine earlier in the day, thunderstorms formed across southwest Virginia and southeast Kentucky during the late afternoon of the 5th as a low pressure system approached. These storms moved into southern West Virginia that evening, producing hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 5, 3:08 PM EST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 408 PM EDT Sat May 5 2018 .SYNOPSIS... An low pressure low brings more rain to the area for the rest of this Weekend. High pressure to the north battling upper level low pressure to the south early next week, wins out by midweek. && .NEAR TERM /THROUGH SUNDAY/... As of 300 PM Saturday... Low pressure over Tennessee will continue to move ENE overnight tonight and move over the area Sunday morning and exit Sunday night. More steadier rain from this system will spread over the region later this evening and persist through Sunday morning before ending west to east Sunday afternoon and evening. Rainfall amounts are expected to range between an inch to an inch and a half, with some localized areas seeing a tad more if convection develops. Instability is marginal at best and diminishes after sunset. FFGs are between 2 and 3 inches over much of the area. So,the flood threat is low and not anticipating any watches or warnings. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 330 PM Saturday... The latest in a series of short waves and associated cold fronts rotating through a mean eastern CONUS trough cruises into the area Sunday night into Monday. This brings renewed rain chances in the form of rain showers. The surface trough approaches the southern mountains by Monday morning. Then, models agree that a wave/enhancement just ahead of the upper- level trough axis will bring more widespread rain shower activity. Should destabilization occur via WAA, aided by solar energy fighting through the thick cloud deck, thunderstorms are possible across the SE. Models right now suggest MUCAPE on the order of 500-700 J/kg in the southern zones, however generally weak flow indicates any storms would be short-lived and weak in nature. High pressure to the North eventually wins out and forces the region to dry Monday night from North to South. Some radiational cooling is possible, especially northwest of 64/79 corridors where clearing skies are most likely. Diurnally driven rain showers are possible Tuesday as high pressure to the North battles instability and southern stream low pressure systems. Better chances for radiational cooling exist Tuesday night into Wednesday morning with more clearing likely. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 400 PM Saturday... Moisture remains high through the remainder of the week with generally unsettled conditions. The best chance for dry weather during the long term occurs Wednesday with high pressure to the North, though with moisture diurnally driven showers are still on the table though unlikely at this point. A trough moves through later in the week with an upper Great Lakes low and a training cold front through the Ohio Valley. Rain showers from this are possible Wednesday night with a warm front through Thursday night when the cold front passage. During the day Thursday, thunderstorms are possible in the warm sector. The forecast for Friday into next weekend depends upon how far south the front gets, and whether and where a wave forms along the front. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... As of 210 PM Saturday... VFR to MVFR conditions will prevail through the afternoon hours in scattered showers. Rain coverage will increase from the WSW this evening, as Low pressure over Tennessee moves ENE and moves over the southern portion of the area by 06Z. Conditions are expected to deteriorate to IFR or worse in CIGS/VSBYs after 06Z and persist into Sunday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Low to Medium. ALTERNATE SCENARIOS: Timing of IFR/LIFR Rain/Fog/Cigs this evening and into Sunday may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY L L L L L L M L L L L L HTS CONSISTENCY L M L H H H M M M L L L BKW CONSISTENCY H L M M M M M M M M M L EKN CONSISTENCY M M M L L L L L L L L M PKB CONSISTENCY M M H H H H M H H H H L CKB CONSISTENCY M M M M H H H M L M L L AFTER 18Z SUNDAY... IFR possible in departing rain Sunday and Sunday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JS/MC NEAR TERM...JS SHORT TERM...MC LONG TERM...MC AVIATION...JS
Hazardous Weather Outlook National Weather Service Charleston WV 437 AM EDT Sat May 5 2018 KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>011-013>020-024>034- 039-040-515>526-060845- Greenup-Carter-Boyd-Lawrence KY-Athens-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV- Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun- Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis- Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 437 AM EDT Sat May 5 2018 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk of excessive rainfall today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-067-076-060845- Perry-Morgan-Washington- 437 AM EDT Sat May 5 2018 This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EDT SAT MAY 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL CLINTWOOD 37.15N 82.46W
05/05/2018 M1.25 INCH DICKENSON VA TRAINED SPOTTER
&&
EVENT NUMBER RLX1801565
MECPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
502 PM EDT SAT MAY 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 ENE TANDY 37.22N 82.37W
05/05/2018 E1.25 INCH DICKENSON VA PUBLIC
AT FLANAGAN MARINA
&&
EVENT NUMBER RLX1801566
MZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
504 PM EDT SAT MAY 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 SSE JOHN FLANNAGAN LA 37.22N 82.33W
05/05/2018 E1.75 INCH DICKENSON VA SOCIAL MEDIA
HALF DOLLAR TO GOLF BALL HAIL. CARS DENTED.
&&
EVENT NUMBER RLX1801567
MZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
505 PM EDT SAT MAY 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 NW HURLEY 37.43N 82.03W
05/05/2018 E1.75 INCH BUCHANAN VA PUBLIC
&&
EVENT NUMBER RLX1801568
MZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
518 PM EDT SAT MAY 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL BREAKS 37.30N 82.28W
05/05/2018 E1.50 INCH DICKENSON VA BROADCAST MEDIA
VIA SOCIAL MEDIA WITH PICTURE
&&
EVENT NUMBER RLX1801569
MZThe Charleston,WV radar (KRLX), 95 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743684, 743685.